Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 116, NWS North Platte, NE

July 7, 2017Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 7, 2017, 6:34 PM MDT for Cherry County, Nebraska. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 6:34 PM MDT (00:34 UTC)
Expired
Jul 7, 2017, 7:30 PM MDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 117 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:39 PM MDTHAIL 128 S Merriman, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
2086 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

999 
WUUS53 KLBF 080034
SVRLBF
NEC031-080130-
/O.NEW.KLBF.SV.W.0116.170708T0034Z-170708T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
634 PM MDT FRI JUL 7 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  West central Cherry County in north central Nebraska...

* Until 730 PM MDT

* At 634 PM MDT, a severe thunderstorm was located 24 miles southwest
  of Medicine Lake, or 24 miles southeast of Gordon, moving southeast
  at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Round Lake and Intersection of Highway 61 and Survey Valley Road. 

This includes Highway 61 between mile markers 180 and 199.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4257 10195 4263 10180 4232 10140 4227 10196
TIME...MOT...LOC 0034Z 319DEG 13KT 4256 10185 

HAIL...1.50IN
WIND...60MPH
 
$$

CDC
3 follow-up statements
727 
WWUS53 KLBF 080051
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
651 PM MDT FRI JUL 7 2017

NEC031-080130-
/O.CON.KLBF.SV.W.0116.000000T0000Z-170708T0130Z/
Cherry NE-
651 PM MDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR WEST CENTRAL CHERRY COUNTY...

At 651 PM MDT, a severe thunderstorm was located 25 miles southwest
of Medicine Lake, or 29 miles southeast of Gordon, moving southeast
at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Public. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Round Lake and Intersection of Highway 61 and Survey Valley Road. 

This includes Highway 61 between mile markers 180 and 199.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4251 10195 4257 10172 4232 10140 4227 10196
TIME...MOT...LOC 0051Z 325DEG 17KT 4248 10181 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDC
096 
WWUS53 KLBF 080109
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
709 PM MDT FRI JUL 7 2017

NEC031-080130-
/O.CON.KLBF.SV.W.0116.000000T0000Z-170708T0130Z/
Cherry NE-
709 PM MDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR WEST CENTRAL CHERRY COUNTY...

At 709 PM MDT, a severe thunderstorm was located 26 miles southwest
of Medicine Lake, or 35 miles southeast of Gordon, moving southeast
at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Round Lake and Intersection of Highway 61 and Survey Valley Road. 

This includes Highway 61 between mile markers 180 and 194.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4245 10195 4251 10164 4232 10140 4227 10196
TIME...MOT...LOC 0109Z 325DEG 17KT 4241 10175 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDC
492 
WWUS53 KLBF 080122
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
722 PM MDT FRI JUL 7 2017

NEC031-080131-
/O.EXP.KLBF.SV.W.0116.000000T0000Z-170708T0130Z/
Cherry NE-
722 PM MDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHERRY COUNTY
WILL EXPIRE AT 730 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4245 10195 4251 10164 4232 10140 4227 10196
TIME...MOT...LOC 0121Z 319DEG 13KT 4244 10177 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:22 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 7, 5:22 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
622 PM CDT Fri Jul 7 2017

.SYNOPSIS...
Issued at 303 PM CDT Fri Jul 7 2017

H5 analysis this morning had a high pressure over the
four corners with a ridge extending north into the Yukon and central
Alaska. West of this feature, a closed low was present over the Gulf
of Alaska, while east of the ridge, a closed low was located off the
northern tip of Quebec. A trough of low pressure extended south into
the Great Lakes and Mid-Atlantic. On the northern periphery of the
high, a weak shortwave tracked across western and central Nebraska
this morning and brought isolated showers and thunderstorms to
portions of central Nebraska. Very little in the way of rain fell
with the showers this morning as they tracked to the southeast. A
second wave was located mid day across Montana and was approaching
sern Montana and the Black Hills. At the surface, a stationary front
was anchored across central Kansas and transitioned west into
Colorado where it turned north along the front ranges of Colorado
and Eastern Wyoming. Light easterly winds and much cooler
temperatures were present across western and north central Nebraska
this afternoon. Readings as of mid afternoon were in the 80s to
lower 90s.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 303 PM CDT Fri Jul 7 2017

Tonight through Saturday night: Thunderstorm chances
is the main forecast concern over the next 24 to 36 hours. for
tonight: The disturbance, currently over Montana, will continue to
slide to the southeast this evening. Based on the latest HRRR,
convection will initiate in the Black Hills, entering the northern
panhandle sometime around 00z this evening. Shear parameters remain
favorable for super cell thunderstorms with weak southeasterly and
easterly winds at the surface and northwesterly mid level winds.
With respect to the severe threat, it will be highly conditional on
whether or not convection can initiate over the black hills and nern
Wyoming over the next couple of hours. The HRRR does initiate it and
lift it sewd into the forecast area, but this is the only model
which does develop decent convection this evening. The NAM12, GFS,
and WARW initiate only a small amount of thunderstorms if any at
all. Right now, I do have a mention of thunderstorms in the western
and southwestern forecast area this evening which will suffice if
the HRRR were to verify. Will keep the mention in the 20 to 30
percent range as it should be isolated in coverage at best.  For
Saturday, the short range solutions stall out a frontal boundary
from the northeast to the southwestern portion of the forecast area.
Moisture will pool along the boundary with SB CAPES reaching 2000-
3000 J/KG by mid afternoon Saturday. This is along and south of a
line from O'Neill to Imperial. Have introduced pops across the
forecast area Saturday afternoon into the evening hours INVOF the
front. The only place I feel confident in a dry forecast ATTM is in
the northwestern CWA. Elsewhere, have posted some 20 to 30 pops
during the late afternoon and early evening hours INVOF the front.
Shear will once again remain favorable for super cell thunderstorms,
so cannot rule out the threat for severe storms Saturday
afternoon/evening.

.LONG TERM...(Sunday through Friday)
Issued at 303 PM CDT Fri Jul 7 2017

Mid range (Sunday through Monday): On Sunday, a weak
frontal boundary, will once again set up across the forecast area
and serve as the focal point for thunderstorms. Both the NAM12 and
GFS solns, develop convection in the vicinity of the front Sunday
afternoon/evening. The main difference is location with the NAM12
favoring central and southern portions of the forecast area while
the GFS favors northern areas. With a compromise between the two
solutions, placed the front across the central CWA as well as the
highest pops, albeit slight chances. Deep layer wind shear is much
weaker on Sunday, so storms should be fairly weak and limited to the
late afternoon/early evening hours. On Monday, the frontal boundary
will lift north as a warm front. Very warm air will push into the
forecast area from the southwest. With the front north of the area,
temperatures will soar to the century mark across western and north
central Nebraska. The latest mex guidance has temps well above 100
degrees across the region Monday and this looks on track given where
the front is located.

Monday night through Friday: Hot temperatures will continue across
western and north central Nebraska into next week. Persistent
ridging aloft will remain entrenched across the intermountain west
and high plains well into the end of next week. There will be a
limited threat for thunderstorms during the peak heating times of
each day as weak shortwaves rotate around the northern periphery of
the closed low. Pops were limited mainly to the late afternoon and
evening hours in the outer periods, as little or no model agreement
exists for precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 622 PM CDT Fri Jul 7 2017

It is believed the convection across Wrn Neb will grow upscale
this evening and move south...generally tracking west of highway
83.

Other thunderstorms...currently across Wrn SD...will move south
through Wrn Neb tonight...also affecting areas west of highway
83...and exit Swrn Neb by 12z.

The forecast uses a blend of the HRRR and RAP models. The
thunderstorm coverage shown in those models was shifted west about
50 miles to line up with the ongoing thunderstorm activity.

Other storm activity...generally isolated...is expected across
Wrn/Ncntl Neb, 18z Saturday aftn-00z Saturday evening. The
experimental HRRR model was the basis for this forecast.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, Jul 7, 2:16 PM MDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
316 PM CDT Fri Jul 7 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-082030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
316 PM CDT Fri Jul 7 2017 /216 PM MDT Fri Jul 7 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Storms will develop over the panhandle late this afternoon,
moving southeast into western Nebraska through the evening hours.
Some storms this evening may be strong. The main threats will be
strong winds and lightning caused grass fires.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Thunderstorms will be possible Saturday and Saturday night, over
a large portion of western and north central Nebraska. Strong
storms are possible late Saturday afternoon into the evening
hours, mainly east of a line from Oshkosh to Cody. The main
weather threats will be damaging winds, large hail and lightning
induced grass fires.

Beyond Saturday night, thunderstorms are possible each day during
the late afternoon and evening hours. At this time, the threat
for organized severe storms is low.

Hot temperatures will settle into western and north central
Nebraska next week with readings approaching 100 degrees Monday
through Thursday, west of highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Special weather statement, Jul 7, 6:27 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
627 PM MDT FRI JUL 7 2017

NEZ094-080115-
Western Cherry NE-
627 PM MDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY COUNTY UNTIL
715 PM MDT...

At 627 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Gordon, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Highway 61 crossing the Snake River and Morgan Lake.

This includes Highway 61 between mile markers 186 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4264 10198 4267 10178 4239 10153 4235 10196
TIME...MOT...LOC 0027Z 319DEG 13KT 4258 10188

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:27 PM MDTSpecial Weather StatementLBFSheridan48 min
Jul 7, 6:54 PM MDTSpecial Weather StatementLBFDeuel51 min
Jul 7, 7:01 PM MDTSevere Thunderstorm WarningLBFGarden, Keith30 min
Jul 7, 7:31 PM MDTSpecial Weather StatementLBFGrant44 min
Jul 7, 7:39 PM MDTSevere Thunderstorm WarningLBFCherry, Grant66 min
Jul 7, 7:41 PM MDTSpecial Weather StatementLBFDeuel49 min
Jul 7, 8:15 PM MDTSpecial Weather StatementLBFDeuel45 min
Jul 7, 8:19 PM MDTSevere Thunderstorm WarningLBFDeuel41 min
Jul 7, 8:42 PM MDTSevere Thunderstorm WarningLBFArthur, Grant63 min
Jul 7, 8:57 PM MDTSpecial Weather StatementLBFSheridan48 min
Jul 7, 9:40 PM MDTSpecial Weather StatementLBFArthur50 min
Jul 7, 9:42 PM MDTSpecial Weather StatementLBFSheridan48 min
Jul 7, 10:24 PM MDTSpecial Weather StatementLBFCherry51 min
Jul 7, 10:27 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan48 min
Jul 7, 10:34 PM MDTSpecial Weather StatementLBFArthur41 min
Jul 7, 11:11 PM MDTSevere Thunderstorm WarningLBFGarden64 min
Jul 7, 11:56 PM MDTSpecial Weather StatementLBFDeuel49 min
Jul 8, 3:25 PM MDTSevere Thunderstorm WarningLBFWheeler50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.